Strokes are a serious and potentially fatal medical emergency. They occur when blood supply to part of the brain is cut off. Therefore, noticing the signs as soon as possible could save someone’s life.
In one case study, made available by the American Heart Association and American Stroke Association and presented by academics from Columbia University and Brown University, a man suffered “sudden onset aphasia”.
Aphasia is a condition commonly linked with having a stroke.
However, it can also be the result of a severe head injury or brain tumour.
It refers to when a person has difficulty with their language or speech.
Often it is caused by damage to the left side of the brain – which can occur after a stroke.
During this incident the patient’s aphasia was noticed by his daughter.
The case study explains: “This patient is a 66-year-old man, living in a rural community without hospital-based emergency services, who experienced sudden onset aphasia and dysarthria (difficulty speaking) that was witnessed by his daughter.
“Local emergency medical services arrived on the scene within 15 minutes, recognized the signs of stroke, and requested flight transport to a comprehensive stroke center (CSC).
“Initial National Institutes of Health Stroke Scale (NIHSS) was assessed by the flight team as three, but the patient deteriorated to a NIHSS of 22.”
Following his admission, medical staff noted other stroke symptoms.
“The patient arrived to the CSC on a Saturday, one hour and 37 minutes from symptom onset,” it says.
“On examination, he had global aphasia, right homonymous hemianopsia, left gaze preference, and right-sided hemiplegia.”
Global aphasia is a severe form of aphasia, affecting all aspects of language ability.
Homonymous hemianopsia means a person has lost half of the same side of their visual field in both eyes.
Although they are usually unaware it has occurred in both eyes, rather than just one.
And right-sided hemiplegia is paralysis on that side of the body.
After three days in hospital the man was also diagnosed with new onset atrial fibrillation, an irregular and often fast heart rate.
The next day he was discharged home on warfarin – a medicine that prevents blood clots, which are one cause of strokes – and plans for speech therapy going forward.
Within 90 days he was “nearly back to normal”.
Other common signs of a stroke are one side of the face drooping or the patient being unable to lift their arms.